How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Cat Veterinary
Satisfied Customers: 14880
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Cat Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

I gave our elderly cat 3.75 mg of mirtazapine. She is

Customer Question

I gave our elderly cat 3.75 mg of mirtazapine. She is meowing loudly and walking unsteadily. Is she ok?
Submitted: 1 year ago.
Category: Cat Veterinary
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I understand your concern about Kitty's unusual behavior, vocalizing and walking unsteadily, after a dose of mirtazapine.

Mirtazapine is a noradrenergic and specific serotonergic antidepressant which has the side effect of increasing the patient's appetite. Given low doses we usually see very mild relaxation/a calming effect and an increase in appetite.

Mirtapazine is metabolized by the kidneys and liver, so in an older cat her function may not be normal and as such her reaction may be a bit extreme and may last a little longer than usual.
Agitation and restlessness would be normal side effects of a high dose, and are likely behind her loud vocalization, and sedation (which I suspect is the reason for her unsteady walking) is another.
Because she is having such an exaggerated response I do suspect that the drug will be in her system longer than the normal 72 hours.
I know that it is hard to see her this way, but these aren't unusual side effects, and they really won't hurt her.
It may not hurt to get fluid therapy to help flush out the residual drug a little more quickly.

In the meantime try keeping her in a quiet, low light area and away from stairs and off anything that she could fall off and hurt herself.
Please let me know if you have any further questions.